Alabama, 2007

Damaging Winds and Lightning Strike in Alabama, June 27, 2007

June 27, 2007 · NWS BMX · 3 events in 3 counties and zones

Afternoon heating caused several isolated severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Afternoon heating caused several isolated severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 27, 11:44 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jun 27, 11:44 AM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1244 PM CDT WED JUN 27 2007

.DISCUSSION...

UPON REACHING THE CONVECTION HOUR...SHOWERS AND STORMS POPPING RIGHT
ON CUE. BASED ON CURRENT ACTIVITY...AND ANTICIPATING NUMEROUS
BOUNDARIES...WILL BUMP UP POPS SOME FOR THE AFTERNOON HOURS. TEMPS
LOOKING GOOD. UPDATE OUT SHORTLY.

&&

.AVIATION...18Z TAF DISCUSSION.

SCT CU AND CONVECTION DEVELOPING ACROSS THE ENTIRE AREA AT THIS
ISSUANCE. WENT FOR A SHORT PREVAILING GROUP FOR ANB AS TSRA LIKELY
TO RUN OVER THEM SHORTLY. FOR ALL OTHERS...INCLUDED VCTS THROUGH
EARLY EVENING. SHOULD CLEAR OUT OVERNIGHT WITH WINDS REMAINING LIGHT
AND VARIABLE. 5 TO 6K FT SCT CU FIELD EXPECTED TO DEVELOP WITH ISO
TSRA EARLY THURSDAY AFTERNOON.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

JONES/90
Hazardous weather outlook, Jun 27, 11:59 AM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1259 PM CDT WED JUN 27 2007

ALZ011>015-017>050-281759-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1259 PM CDT WED JUN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME.

The radar

The Birmingham radar (KBMX), 87 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Dallas

When
June 27, 1:45 PM CST
Where
Dallas County, 1.5 mi NNW of Selma to Bellevue
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.420, -87.030

A few trees were blown down near County Road 37.

Thunderstorm Wind, Hale

When
June 27, 3:35 PM CST
Where
Hale County, 1.29 mi W of Greensboro
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.700, -87.602

A press box and a dugout sustained roof damage.

Lightning, Jefferson

When
June 27, 3:40 PM CST
Where
Jefferson County, 5 mi W of Hueytown
Injuries
0 direct, 6 indirect
Reported by
Broadcast Media
Coordinates
33.450, -87.057

Lightning struck a drilling rig at the Shoal Creek Mine in western Jefferson County. The lightning ignited methane gas in the mine, and six miners were injured by the subsequent fire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45329, 45331, 45327.